April #58 : Organ Grinders - by Lark Lands

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Proud of Our Blood

The Most Dangerous AIDS Reporter

Careers

Trials

Give a Dame

Mom's Needle Point

Shout Out

Mailbox

Gays Need Not Apply

Ana Gets Analyzed

Shout Out

Supremes Reunion

Mom’s Needle Point

NEG/POS

Catching Up With...

You’ve Got AIDS

Bookmark This

Bookmark This

Letter From Dreamland

Battle At Immunesburg

The Tools Of The Trade

Milestones

Cheap Veep

On The Runs

Alternatives 2000

Choose Me

The Case of Missing Cofactors

Don’t Buy The HIV Lie

Like A Prayer

Comfort Zone

You Are What You Eat

Curb The Herb

Herb Of The Month

Organ Grinders

What’s The Alternative?

No Roman Holiday

4.20.90: Proud Of Our Blood

No Roman Holiday



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

April 2000

Organ Grinders

by Lark Lands

New studies are fine-tuning our knowledge of HAART side effects. Consider the damage done to the liver by the protease inhibitor (PI) ritonavir (Norvir) and to the lungs by the nucleoside analog (nuke) abacavir (Ziagen). It’s long been known that antiretrovirals are hard on the liver, but recent research suggests that some meds are especially risky. In a two-year study of 298 HIVers—211 on PI-containing combos, and 87 on dual nukes only—the overall occurrence of severe liver toxicity was 10 percent. But three times as many using ritonavir, with or without second PI saquinavir (Fortovase), had the problem. The risk of severe toxicity with dual-nuke regimens was similar to that seen with combos containing indinavir (Crixivan), nelfinavir (Viracept) or saquinavir without concurrent ritonavir—all around 6 to 7 percent.

What about abacavir? At approval, it was known that 5 percent of those taking it had a hypersensitivity reaction (severe allergic response). Users were warned to suspect this if they developed a skin rash or two or more of the following sets of symptoms: fever; nausea, vomiting, diarrhea or abdominal pain; severe fatigue, achiness or a generally ill feeling. Now add: coughing, sore throat and shortness of breath—nonspecific symptoms that can be misdiagnosed as flu. These occurred in about one-fifth of those with the hypersensitivity reaction, or 1 percent of all those on the drug. So anyone who fits this bill is advised to stop abacavir and call their doc ASAP. Once discontinued, the drug can’t be restarted. (Note: Getting yearly flu vaccines may help avoid symptoms that could be mistaken for an abacavir lung attack.)




[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Have you ever been diagnosed with diabetes or pre-diabetes?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.